Jul 22, 2002
Could you explain how we men with HIV have testosterone problems...Is it the meds, the infection? If the infection, what is the mechanics of the thing? How does the virus interact with the endocrine system to cause this? Would co-infection with Hep make this worse? Thanks for helping...
Response from Dr. Frascino
Hypogonadism - decreased testosterone production - is a very common problem in those of us men with HIV. Testosterone, which is primarily produced in the testes (balls) helps regulate our mood, sexual function, nutrient metabolism, and energy level. Clinical studies have shown 45% of men with AIDS have low testosterone levels, as do 25% of men with asymptomatic HIV infection. There are several potential causes of low testosterone production including:
1. Testicular dysfunction or damaged testicles, possibly due to an opportunistic infection 2. Drug side effects, especially megestrol acetate (Megace), ketoconazole, and ganciclovir 3. Elevations in the adrenal hormone cortisol, which is produced in abundance during chronic infections as a normal body defense against physical stress 4. Possibly even HIV itself. This is still being worked out.
The good news is that no matter what the cause, the treatment is simple and highly effective. In the past, we used injections of testosterone into the muscle. These were painful and inconvenient. More recently, transdermal patches and testosterone gel (AndroGel) have become available. The gel is probably the most convenient. Just rub it on once a day. The patches work well too, but they are sticky, unsightly, and don't always stay in place. I used these for a while and occasionally would wake up in the morning to find my patch stuck to the bed sheets or worse, my lover or even worse yet stuck on our dog!
Hope this helps!
My mother would be proud
3rd Test Negative Still Worried
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.